Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Midland/Odessa, TX

June 15, 2017Glasscock County, Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 15, 2017, 8:01 PM CDT for Glasscock County, Howard County, Mitchell County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 8:01 PM CDT (01:01 UTC)
Expired
Jun 15, 2017, 9:00 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Glasscock County, TX, Howard County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:05 PM CDTHAIL 2Sand Springs, TXHAIL LASTED FOR ABOUT 20 MINUTES.
Jun 15, 8:15 PM CDTHAIL 11 S Coahoma, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 5:11 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2521 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2521 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS54 KMAF 160101
SVRMAF
TXC173-227-335-160200-
/O.NEW.KMAF.SV.W.0196.170616T0101Z-170616T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
801 PM CDT THU JUN 15 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Glasscock County in western Texas...
  Southern Mitchell County in western Texas...
  Eastern Howard County in western Texas...

* Until 900 PM CDT

* At 801 PM CDT, a severe thunderstorm was located near Luther, or 9
  miles northeast of Big Spring, moving southeast at 25 mph.

  HAZARD...Two inch hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Big Spring, Coahoma, Forsan, Sand Springs, South Haven, Fairview,
  Big Spring Country Club and Midway.

This includes Interstate 20 between mile markers 177 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 10094 3209 10126 3193 10127 3185 10143
      3236 10153 3248 10137 3220 10070
TIME...MOT...LOC 0101Z 329DEG 20KT 3237 10140 

HAIL...2.00IN
WIND...70MPH
 
$$

33
2 follow-up statements
714 
WWUS54 KMAF 160124
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
824 PM CDT THU JUN 15 2017

TXC173-227-335-160200-
/O.CON.KMAF.SV.W.0196.000000T0000Z-170616T0200Z/
Glasscock TX-Mitchell TX-Howard TX-
824 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN GLASSCOCK...SOUTHERN MITCHELL AND EASTERN HOWARD
COUNTIES...

At 823 PM CDT, a severe thunderstorm was located over Sand Springs,
or 8 miles east of Big Spring, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Law enforcement. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, South Haven, Fairview, Big
Spring Country Club and Midway.

This includes Interstate 20 between mile markers 177 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 10094 3209 10126 3193 10127 3185 10143
      3236 10153 3248 10137 3220 10070
TIME...MOT...LOC 0123Z 329DEG 20KT 3226 10132 

HAIL...1.50IN
WIND...70MPH
 
$$

33
825 
WWUS54 KMAF 160131
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
831 PM CDT THU JUN 15 2017

TXC173-227-335-160200-
/O.CON.KMAF.SV.W.0196.000000T0000Z-170616T0200Z/
Glasscock TX-Mitchell TX-Howard TX-
831 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN GLASSCOCK...SOUTHERN MITCHELL AND EASTERN HOWARD
COUNTIES...

At 830 PM CDT, a severe thunderstorm was located 7 miles east of
Forsan, or 14 miles southeast of Big Spring, moving southeast at 35
mph.

HAZARD...History of two inch hail in Sand Springs. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, South Haven, Fairview, Big
Spring Country Club and Midway.

This includes Interstate 20 between mile markers 177 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 10094 3209 10126 3193 10127 3185 10143
      3236 10153 3248 10137 3220 10070
TIME...MOT...LOC 0130Z 331DEG 31KT 3214 10125 

HAIL...2.00IN
WIND...70MPH
 
$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:24 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 15, 6:24 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 PM CDT Thu Jun 15 2017

.DISCUSSION...

&&

.AVIATION...
Scattered storms over the Trans Pecos may spread into Permian
Basin this evening. Only have mention of storms in PEQ and INK
for the next several hours. Otherwise VFR with a south wind.

&&

.PREV DISCUSSION... /issued 529 PM CDT Thu Jun 15 2017/

UPDATE...
Severe Thunderstorm Watch issued.

DISCUSSION...
Updated zones for new watch for Trans Pecos and Permian Basin.
Storms currently over Reeves Co expected to move east and expand
in coverage.

PREV DISCUSSION... /issued 225 PM CDT Thu Jun 15 2017/

DISCUSSION...
It looks like one more evening of severe weather as a dryline
sharpens (below an upper level disturbance) and moves east from
the eastern slope of the mountains into the upper Trans Pecos and
western Permian Basin this evening. East of the dryline, cape
values of 1500 to 3500 j/kg and wind shear of 30 to 40 knots
should yield the potential for another round of severe storms with
very large hail and damaging winds possible across mainly west
Texas. Much of the activity will die during the evening with loss
of strong diurnal heating and passing of the shortwave.

After this evening the big weather story will be the increasing
heat Friday and Saturday across west Texas and southeast New
Mexico. 850 millibar model temperature forecasts suggest that
Heat Advisory criteria will likely be met Friday and especially
Saturday across a significant portion of the forecast area. An
Excessive Heat Warning may even be needed across portions of the
Big Bend and Presidio Valley near the Rio Grande River Friday and
or Saturday where temperatures may exceed 115 degrees. Will let
the midnight shift make the final calls for these events with the
most up to date guidance.

An upper level trough moving across the United States and
Canadian border will drag a cold front through the forecast area
Sunday knocking temperatures back from excessive levels.
Temperatures are forecast to still be well above normal, however.
There could be isolated thunderstorms with this front but
confidence was not high enough at this time to mention.

Upper level ridge is forecast to remain nearly stationary across
the desert southwest next week with above normal temperatures.
Isolated diurnal thunderstorms can not be ruled out in upslope
flow in the mountains in very intense heating. There cold also be
periods of isolated convection in portions of the plains but
confidence in timing and locations were not high enough to
mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 105  74 107 /  20  10   0  10
Carlsbad                       66 107  66 109 /  10   0   0   0
Dryden                         74 108  73 108 /  20  20   0  10
Fort Stockton                  74 108  72 107 /  30  10   0  10
Guadalupe Pass                 71 100  70 102 /  10   0   0   0
Hobbs                          66 101  66 105 /  10  10   0   0
Marfa                          64 100  61 100 /  20  10   0   0
Midland Intl Airport           74 106  74 106 /  20  10   0  10
Odessa                         73 106  73 105 /  20  10   0  10
Wink                           70 110  67 110 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 15, 1:37 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Thu Jun 15 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
137 PM CDT Thu Jun 15 2017 /1237 PM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible again this afternoon and evening. Storms
are favored to initially develop west of Fort Stockton and then move
and expand east and northeast across the Trans Pecos and into the
Permian Basin. Severe storms are possible, which could produce
damaging winds, large hail, frequent cloud to ground lightning
strikes and brief heavy rainfall.

Fire danger will be high across Southeast New Mexico and parts of
Trans Pecos due to the unseasonably hot temperatures and dry air.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated fire weather conditions are possible Friday and Saturday
afternoons across portions of the Guadalupe Mountains, Southeast New
Mexico, and the Trans Pecos. Hot temperatures and consequent low
relative humidity will be the main threats, but lower winds will
limit greater concerns.

Very hot temperatures are expected from Friday through the weekend
when temperatures will likely be about 10 to 15 degrees above
normal, exceeding 105 degrees in many locations. A Heat Advisory
will likely be issued for many locations both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested by 400 pm CDT.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 15, 5:10 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
510 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 SSW PECOS             31.38N 103.51W
06/15/2017  M64 MPH          Reeves             TX   AWOS

&&

ANDREW.ARNOLD
Local storm report, Jun 15, 7:18 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
718 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             10 E MIDWAY             32.68N 101.62W
06/15/2017  E1.00 INCH       Borden             TX   PUBLIC

            ALONG 1054 ABOUT 5 MILES SOUTH OF HWY 180.

&&

ANDREW.ARNOLD
Local storm report, Jun 15, 7:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
737 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             1 SW LUTHER             32.44N 101.47W
06/15/2017  E1.25 INCH       Howard             TX   TRAINED SPOTTER

&&

ANDREW.ARNOLD
Local storm report, Jun 15, 7:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
744 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
06/15/2017  M64 MPH          Scurry             TX   MESONET

&&

ANDREW.ARNOLD
Special weather statement, Jun 15, 7:58 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT THU JUN 15 2017

TXZ050-061-160145-
Andrews TX-Ector TX-
758 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR AND SOUTHEASTERN
ANDREWS COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking strong thunderstorms in
Ector and Southern Andrews counties moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Odessa, Andrews, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer
Field and North Cowden.

This includes Interstate 20 between mile markers 111 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3189 10277 3215 10277 3228 10260 3234 10231
      3175 10230
TIME...MOT...LOC 0057Z 245DEG 20KT 3210 10264

27

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:11 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Mitchell64 min
Jun 15, 7:32 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Jun 15, 7:42 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry33 min
Jun 15, 7:58 PM CDTSpecial Weather StatementMAFEctor47 min
Jun 15, 8:09 PM CDTSpecial Weather StatementMAFMidland51 min
Jun 15, 8:25 PM CDTSevere Thunderstorm WarningMAFBorden, Howard50 min
Jun 15, 8:39 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland36 min
Jun 15, 8:47 PM CDTSevere Thunderstorm WarningMAFMitchell43 min
Jun 15, 8:52 PM CDTSpecial Weather StatementMAFGlasscock38 min
Jun 15, 9:07 PM CDTSevere Thunderstorm WarningMAFGlasscock38 min
Jun 15, 9:09 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland36 min
Jun 15, 9:24 PM CDTSpecial Weather StatementMAFMitchell51 min
Jun 16, 3:13 AM CDTHeat AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more18 hr
Jun 16, 2:05 PM CDTHeat AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more31 hr
Jun 16, 5:18 PM CDTSpecial Weather StatementMAFPecos27 min
Jun 16, 6:44 PM CDTSpecial Weather StatementMAF46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.